E-ISSN 2149-9934
*
A Rare Case of Transdermal Methanol Intoxication
1 Department of Emergency Medicine, İstanbul Medipol University School of Medicine, İstanbul, Turkey  
2 Department of Emergency Medicine, Manisa State Hospital, Manisa, Turkey  
JEMCR 2017; 8: 52-54
DOI: 10.5152/jemcr.2016.1795
This article was viewed 258 times, downloaded 118 times

Key Words: Methanol intoxication, transdermal, denatured alcohol
Abstract

Introduction: Methanol is a clear, colorless, and highly toxic liquid which is a common component of antifreeze solutions, paints, varnishes, gasoline mixtures, and various solvents. Even though methanol is used only in industry, when ingested accidentally or for suicide it may cause methanol intoxication which has high mortality rates. Methanol intoxication is generally seen after accidental or suicidal oral intake. Methanol can be absorbed by inhalation or through the skin, which rarely leads to clinical toxicity.

 

Case Report: Herein, we present a case of methanol intoxication associated with absorption through the skin which is one of the rare ways of poisoning. We aim to emphasize that methanol intoxication rarely occurs after dermal exposure.

 

Conclusion: Emergency department physicians must consider methanol intoxication in patients of high anion gap metabolic acidosis with visual symptoms even if the patient has no history of oral intake. 

 

Cite this article as: Karaoğlu U, Sarıhan A, Bulut M. A Rare Case of Transdermal Methanol Intoxication. J Emerg Med Case Rep 2017; 8: 52-4.

Key Words
Authors
All
Author’s Corner
Reviewer's Corner
Survey
AVES | Copyright © 2017 Emergency Medicine Physicians Association of Turkey | Latest Update: 28.06.2017